Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 407, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 11, 2008, 4:45 PM MDT for Cherry County, Sheridan County, Nebraska. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2008, 4:45 PM MDT (22:45 UTC)
- Expired
- Aug 11, 2008, 5:30 PM MDT
- In force
- 45 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
Counties Cherry County, NE, Sheridan County, NE
The radar
The North Platte radar (KLNX), 134 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 11, 1:58 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 10.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 421 J/kg
- Mixed-layer CIN
- -207 J/kg
- Mixed-layer LCL
- 1576 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 112245 SVRLBF NEC031-161-112330- /O.NEW.KLBF.SV.W.0407.080811T2245Z-080811T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 445 PM MDT MON AUG 11 2008 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL CHERRY COUNTY IN NORTH CENTRAL NEBRASKA... EAST CENTRAL SHERIDAN COUNTY IN THE PANHANDLE OF NEBRASKA... * UNTIL 530 PM MDT * AT 442 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR ROCK HILL...OR 12 MILES SOUTHEAST OF GORDON...AND MOVING SOUTHEAST AT 18 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 8 MILES NORTHEAST OF MORGAN LAKE BY 510 PM MDT... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT MONDAY EVENING FOR WESTERN NEBRASKA. LAT...LON 4269 10167 4241 10181 4260 10235 4279 10212 TIME...MOT...LOC 2245Z 295DEG 16KT 4265 10205 $$ JWS
1 follow-up statement
000 WWUS53 KLBF 112307 SVSLBF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 607 PM CDT MON AUG 11 2008 NEC031-161-112330- /O.CON.KLBF.SV.W.0407.000000T0000Z-080811T2330Z/ SHERIDAN NE-CHERRY NE- 507 PM MDT MON AUG 11 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT FOR WEST CENTRAL CHERRY AND EAST CENTRAL SHERIDAN COUNTIES... AT 505 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES NORTHEAST OF MORGAN LAKE...OR 23 MILES SOUTHEAST OF GORDON...MOVING SOUTHEAST AT 34 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL WESTERN CHERRY COUNTY AT 520 PM MDT IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. THIS STORM HAS A HISTORY OF PRODUCING LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT MONDAY EVENING FOR WESTERN NEBRASKA. LAT...LON 4269 10167 4241 10181 4260 10235 4279 10212 TIME...MOT...LOC 2307Z 293DEG 29KT 4258 10184 $$ JWS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 2:26 PM MDT, 2 hours 19 minutes earlier.
Area forecast discussion, Aug 11, 2:26 PM MDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 326 PM CDT MON AUG 11 2008 .SYNOPSIS... CLEARING EVIDENT ON VSBL SAT PICS BEHIND EXITING WARM ADVECT ELEVATED PRECIP ASSOCIATED WITH EXITING SHORT WAVE OVER THE ERN DAKOTAS. STILL SOME DECENT CONVECTION ONGOING IN BOYD COUNTY. FURTHER WEST...NEXT STRONG SHORT WAVE ENTERING THE WRN HIGH PLAINS AND DEVELOPING TSRA OVER THE BLACK HILLS AND ERN WY. AREA OF SUNSHINE IN WRN CWA RESPONDING AS LOW LEVEL LAPSE RATES INCREASE...AND CU FIELD EXPANDS NEAR THE DIFFERENTIAL HEATING AXIS. GOES DPI H2O VAPOR INDICATING SOME DRYING TAKING PLACE IN WRN PANHANDLE...BUT STILL DECENT PWS ACROSS MIDDLE OF THE CWA. 12Z LBF SOUNDING HAD NEAR 1.5 INCHES THIS AM...AND WITH WCD OF >10K FT SHOULD BE SOME HEAVY RAIN PRODUCING STORMS THIS EVENING. && .SHORT TERM (TONIGHT THRU WED)...UPPER LOW SPINNING OVER SRN CANADA WILL DRIFT SLOWLY SEWD DURING THE NEXT FEW DAYS. NW FLOW ALOFT WILL CONTINUE TO EJECT WEAK SHORT WAVES ACROSS THE HIGH PLAINS THRU WED...AS CONFLUENT FLOW DEVELOPS. SOME CONCERN THAT WITH BETTER SHEAR TUES STORMS POSSIBLE TUES FURTHER N THAN IN CURRENT FCST...AND THEREFORE EXTENDED THE CHANCES FURTHER N. SFC FEATURE IS WEAK...BUT SOME LL CONVERGENCE NOTED ACROSS THE MIDDLE OF THE CWA AS WELL...AND A BETTER CHANCE OF GETTING GOOD LL LAPSE RATES WITH BETTER SUNSHINE EXPECTED. AFTER PASSAGE OF INITIAL CONVECTION TUES NIGHT...LLJ DEVELOPS AND VEERS TO THE SW AS IS DIURNALLY FAVORABLE...AND PRODUCES ELEVATED CONVECTION WED MORNING FROM SW INTO SC NEB. THEREFORE HAVE INCLUDED SMALL POPS IN THOSE AREAS. TEMPS FCST BELOW MAV GUIDANCE BASED ON SERLY LL FLOW AND POTENTIAL FOR SOME CONVECTIVE DEBRIS TO START THE DAY. .LONG TERM (WED NIGHT THRU SUN)...12Z GFS AND 00Z ECMWF SHOWING DECENT AGREEMENT WITH EVOLUTION OF FEATURES...BUT THE 12Z ECMWF HAS COME IN MORE PROGRESSIVE. SOME HINT THAT 12Z GFS ENSEMBLE WOULD ALSO SUGGEST A MORE PROGRESSIVE PATTERN...BUT LIKELY NOT TO 12Z ECMWF EXTENT. HAVE TRENDED MORE ALONG THE LINES OF 12Z GFS IN KEEPING LOWER TEMPS THROUGH THE WEEKEND. AS FOR PRECIP...EVEN IF 12Z GFS VERIFIES WELL...STILL WOULD EXPECT THAT BEST ISENTROPIC UPGLIDE AND DEEPEST MOISTURE WOULD EXIST EAST AND NORTHEAST OF UPPER LOW AS IT DROPS INTO NRN NEBR. BEST POPS INDICATED THERE. HOWEVER...WILL HAVE TO WATCH AS THIS IS A VERY ANOMALOUS HEIGHT VALUES ARE INDICATED AND MODELS MAY HAVE A HARD TIME WITH THIS. && .AVIATION DISCUSSION... CIGS HAVE LIFTED TO VFR CONDITIONS AS TEMPERATURES HAVE RISEN INTO THE UPPER 70S TO LOWER 80S. THIS SHOULD PREVAIL OUTSIDE ANY THUNDERSTORM ACTIVITY THIS EVENING. NEAR THE STORMS CONDITIONS MAY BECOME QUITE LIMITED DUE TO HEAVY RAINFALL AND POSSIBLY SOME STRONGER WINDS. SOME REDUCTION IN VSBY IS POSSIBLE TOWARD SUNRISE...ESPECIALLY IN AREAS THAT RECEIVE SIGNIFICANT RAINFALL. FOG MAY DEVELOP IN THESE AREAS AND ALONG THE LARGER RIVER VALLEYS WITH MVFR TO PATCHY IFR CONDTIONS FORMING. AT THE MOMENT CONFIDENCE IS LOW ON STRATUS FORMATION AGAIN TOWARD MORNING...BUT PERSISTANCE WOULD LEAN TO REFORMATION BY MORNING...THIS WILL CONTINUE TO BE MONITORED IN UPCOMING TERMINAL FORECASTS. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && 13/JWS
Hazardous weather outlook, Aug 11, 2:40 PM MDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 340 PM CDT MON AUG 11 2008 NEZ004>010-022>029-035>038-056>059-069>071-094-122045- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 340 PM CDT MON AUG 11 2008 /240 PM MDT MON AUG 11 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE THIS EVENING INTO THE EARLY MORNING HOURS ACROSS MUCH OF WESTERN AND NORTH CENTRAL NEBRASKA. THE MAIN THREAT LOOKS TO BE VERY HEAVY RAINFALL WITH HOURLY PRECIPITATION AMOUNTS EXCEEDING AN INCH PER HOUR IN THE STRONGER STORMS. A FEW STORMS MAY BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS AS WELL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN WEDNESDAY IN SOUTHWEST NEBRASKA. LOW PRESSURE DEVELOPING IN NORTHEAST COLORADO ALONG A SURFACE FRONT WILL BE THE SYSTEM TO INITIATE A FEW THUNDERSTORMS OVER MUCH OF WESTERN AND NORTH CENTRAL NEBRASKA. HOWEVER...THE MOST UNSTABLE CONDITIONS IS LIKELY TO BE SOUTHWEST NEBRASKA. ALTHOUGH THERE IS CONSIDERABLE UNCERTAINTY REGARDING THE LOCATION OF SEVERE WEATHER...THE LATEST FORECAST SIMULATIONS INDICATE THAT IT WILL BE ALONG AND SOUTH OF INTERSTATE HIGHWAY 80 AND WEST OF HIGHWAY 83. OTHERWISE...THERE IS AT LEAST A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY THROUGH AT LEAST FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE) 13
In the hours before
Local storm report, Aug 11, 3:25 PM MDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
425 PM CDT MON AUG 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 2 W SPENCER 42.87N 98.74W
08/11/2008 M0.75 INCH BOYD NE FIRE DEPT/RESCUE
&&
CARMELLocal storm report, Aug 11, 4:00 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
500 PM CDT MON AUG 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 15 N SUTHERLAND 41.37N 101.13W
08/11/2008 E1.00 INCH LINCOLN NE PUBLIC
&&
CARMELLocal storm report, Aug 11, 4:26 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
526 PM CDT MON AUG 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 6 N GORDON 42.89N 102.20W
08/11/2008 E1.00 INCH SHERIDAN NE CO-OP OBSERVER
LASTED FOR 10 MINUTES UNTIL 420 PM MDT
&&
JWSLocal storm report, Aug 11, 4:38 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
538 PM CDT MON AUG 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM HAIL 19 S JOHNSTOWN 42.30N 100.06W
08/11/2008 E1.00 INCH BROWN NE PUBLIC
&&
CARMELLocal storm report, Aug 11, 4:43 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
543 PM CDT MON AUG 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM HEAVY RAIN 6 ESE LYNCH 42.80N 98.36W
08/11/2008 E4.00 INCH BOYD NE PUBLIC
&&
CARMELLocal storm report, Aug 11, 4:45 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
545 PM CDT MON AUG 11 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HAIL HAY SPRINGS 42.68N 102.69W
08/11/2008 E1.00 INCH SHERIDAN NE LAW ENFORCEMENT
NICKEL TO QUARTER SIZE HAIL WAS BEING REPORTED.
&&
CARMELThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 1:47 PM MDT | Severe Thunderstorm Warning | LBF | Boyd | 43 min |
| Aug 11, 2:32 PM MDT | Severe Thunderstorm Warning | LBF | Boyd | 43 min |
| Aug 11, 3:37 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 38 min |
| Aug 11, 3:55 PM MDT | Severe Thunderstorm Warning | LBF | Lincoln, McPherson | 34 min |
| Aug 11, 4:08 PM MDT | Severe Thunderstorm Warning | LBF | Brown, Cherry | 52 min |
| Aug 11, 4:13 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 32 min |
| Aug 11, 4:18 PM MDT | Severe Thunderstorm Warning | LBF | Keya Paha | 42 min |
| Aug 11, 4:23 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 37 min |
| Aug 11, 4:58 PM MDT | Severe Thunderstorm Warning | LBF | Sheridan | 47 min |
| Aug 11, 5:00 PM MDT | Severe Thunderstorm Warning | LBF | Brown, Keya Paha | 45 min |
| Aug 11, 5:16 PM MDT | Severe Thunderstorm Warning | LBF | Boyd | 44 min |
| Aug 11, 5:22 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 38 min |
| Aug 11, 5:22 PM MDT | Severe Thunderstorm Warning | LBF | Blaine, Brown | 38 min |
| Aug 11, 5:32 PM MDT | Severe Thunderstorm Warning | LBF | Brown, Cherry | 43 min |
| Aug 11, 5:36 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Hooker, Thomas | 39 min |
| Aug 11, 5:40 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Grant, Sheridan | 37 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.